Texas, 2009High Wind in Texas, December 8, 2009
December 8, 2009 · NWS EPZ · 2 events in 2 counties and zones
An upper trough/low centered over the Colorado Rockies with an associated 150kt jet located over southern New Mexico and far West Texas brought wind gusts approaching 80 mph to areas east of the Franklin Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough/low centered over the Colorado Rockies with an associated 150kt jet located over southern New Mexico and far West Texas brought wind gusts approaching 80 mph to areas east of the Franklin Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 8, 3:10 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 8, 3:10 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
310 AM MST TUE DEC 8 2009
.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM WILL SWEEP ACROSS THE AREA TODAY
WITH POTENTIALLY DAMAGING WINDS. WINDS DURING MIDDAY AND EARLY
THIS AFTERNOON WILL APPROACH 50 MPH IN MANY AREAS WITH GUSTS TO
60 TO 65 MPH WITH EVEN HIGHER GUSTS LIKELY ALONG EAST SLOPES AND
THROUGH MOUNTAIN PASSES. ACCUMULATING SNOWS ARE LIKELY FOR HIGHER
ELEVATIONS OF THE GILA WILDERNESS AND THE SOUTHERN SACRAMENTO MOUNTAINS
WHILE THE LOWLANDS SEE ONLY ISOLATED TO SCATTERED RAIN SHOWERS.
THE WEATHER SETTLES DOWN BEGINNING TOMORROW AS A WESTERLY FLOW
DEVELOPS ALOFT. WE EXPECT GENERALLY DRY WEATHER THROUGH THE
WEEKEND ALTHOUGH A COUPLE OF DISTURBANCES COULD BRING A FEW
MOUNTAIN RAIN OR SNOW SHOWERS FRIDAY AND AGAIN SUNDAY OR MONDAY.
&&
.DISCUSSION...
BIG WIND TODAY. 20 MB SFC TEMP GRADIENT PER GFS WITH 180 DM H500
HEIGHT DIFFERENCE SAF-ELP AT 18Z WITH DECENT ALIGNMENT BETWEEN THE
SFC GRADIENT AND WINDS ALOFT. BUKFIT SOUNDING ALSO SHOWING STABLE
LAYER AROUND 5000 AGL THIS AFTERNOON WHICH SHOULD PROVIDE GOOD
EAST SLOPE ENHANCEMENT. WOULDNT BE SURPRISED TO SEE SEVERAL
REPORTS OF HURRICANE OR GREATER FORCE GUSTS EAST OF FRANKLINS AND
ORGANS AND THROUGH THE PASSES.
IR SIM SHOWS MOST OF THE ENHANCED CLOUDS AHEAD OF THE UPPER TROUGH
MOVING INTO WESTERN CO. RADAR HAS INDICATED MAINLY LIGHT PRECIP
FOR MOST OF THE EARLY MORNING THROUGH THE NW ONE-HALF OF THE AREA
WITH OCNL LIGHT PRECIP REPORTED AT DMN TCS SVC AND IN THE LAS CRUCES
AREA. HEAVIER TRANSVERSE BANDED PRECIP CAN BE SEEN OVER EASTERN
AZ. THIS SHOULD CLIP THE NW PORTION OF GRANT COUNTY AS IT MOVES
NE INTO W CENTRAL AND NW NM OVER THE NEXT SEVERAL HOURS. DEWPOINTS
ARE STILL SEVERAL DEGREES ABOVE FREEZING OVER MUCH OF THAT AREA SO
WHILE CONTIUING THE HEAVY SNOW WARNING FOR NMZ022 (GILA)...I HAVE
DIALED BACK AMOUNTS A BIT. SACS STILL APPEAR IN LINE FOR ADVISORY
LEVEL SNOW (3-5) ABOVE 7000-7500 FEET.
IN THE WAKE OF THIS SYSTEM THE UPPER FLOW BECOMES WESTERLY WITH
EMBEDDED SHORTWAVES FOR LATE FRIDAY AND MONDAY. AS HAS BEEN THE
CASE MUCH OF THE FALL...ECMWF IS A BIT MORE AMPLIFIED WITH THESE
ESPECIALLY MONDAYS SYSTEM THAN GFS. I HAVE LARGELY FOLLOWED THE
GFS/MAV MOS GUIDANCE IN THE OUT PERIODS.
&&
.AVIATION...
GENERALLY VFR CONDS S OF SVC-ALM LN XCPT BRFLY MVFR DUE LCL BLDU.
N OF SVC-ALM EXPECT MVFR CONDS IN OCNL SHRA/SHSN. VERY STRONG SFC
WINDS ENTIRE AREA 35-45 KT WITH GUSTS TO 60 KTS OR MORE THROUGH
LATE AFTERNOON. WINDS GENERALLY DIMINISHING THEREAFTER EXCEPT AT
ELP WHERE WINDS MAY REMAIN ABOVE AIPORT WIND WARNING CRITERIA UNTIL
AFTER 090600Z. MOD TO SVR TURBULENCE ESPECIALLY DOWNWIND OF RIDGE
LINES.
&&
.FIRE WEATHER...
VERY STRONG WINDS CUSTING TO 65 MPH OR MORE THROUGH EVENING WITH
SCATTERED LOWLAND RAIN AND HIGHER ELEVATION SNOW SHOWERS. SNOW
LEVEL LOWERING TO 5500 TO 6000 FEET THIS AFTERNOON WITH A FEW
INCHES POSSIBLE IN BOTH THE GILA AND SACRAMENTO MOUNTAINS.
HUMIDITIES SHOULD BE WELL ABOVE RED FLAG CRITERIA. GRADUAL DRYING
OF FUELS WEDNESDAY-SUNDAY BUT WINDS SHOULD GENERALLY BE LIGHT TO
AT MOST BREEZY THEREAFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 61 40 59 36 61 / 20 0 0 0 0
SIERRA BLANCA TX 58 37 56 31 58 / 10 0 0 0 0
LAS CRUCES 55 34 57 31 60 / 20 10 0 0 0
ALAMOGORDO 57 35 52 33 58 / 30 10 0 0 0
CLOUDCROFT 33 21 41 21 44 / 60 10 0 0 0
TRUTH OR CONSEQUENCES 52 32 52 28 57 / 40 10 0 0 0
SILVER CITY 49 28 47 27 52 / 60 10 0 0 0
DEMING 54 31 54 28 60 / 40 10 0 0 0
LORDSBURG 50 30 53 25 60 / 50 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR NMZ022>025-030>032.
WINTER STORM WARNING UNTIL 3 PM MST THIS AFTERNOON FOR NMZ022.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ025.
TX...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR TXZ055-056.
&&
02Hazardous weather outlook, Dec 8, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 AM MST TUE DEC 8 2009
NMZ022>025-030>032-TXZ055-056-091415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
545 AM MST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL TROUGH WILL MOVE THROUGH THE FORECAST AREA
TODAY.
THERE IS A HIGH WIND WARNING IN EFFECT FOR THE ENTIRE FORECAST
AREA THROUGH 6 PM THIS EVENING. SOUTHWEST WINDS OF 35 TO 50 MPH
WITH GUSTS TO 65 MPH CAN BE EXPECTED WITH WINDS GRADUALLY
DIMINISHING LATE THIS AFTERNOON AND EVENING FROM WEST TO EAST.
SOMEWHAT STRONGER WINDS WITH HURRICANE FORCE GUSTS CAN BE EXPECTED
ALONG EASTERN SLOPES OF THE FRANKLIN AND ORGAN MOUNTAINS AND THROUGH
MOUNTAIN PASSES. THESE WINDS ARE LIKELY TO RESULT IN DAMAGE TO SOME
RESIDENCES AND BUSINESSES THROUGHOUT THE AREA. POWER OUTAGES ARE
ALSO POSSIBLE. LOCALLY REDUCED VISIBILITY BELOW ONE MILE IN DUST
WILL CONTRIBUTE TO DIFFICULT DRIVING CONDITIONS.
THERE IS A WINTER STORM WARNING FOR HEAVY SNOW FOR THE GILA REGION
INTO MID AFTERNOON. SNOW ACCUMULATION OF 3 TO 6 INCHES OF SNOW IS
POSSIBLE ABOVE 6500 FEET WITH 1 TO 3 INCHES POSSIBLE BETWEEN 5500
AND 6500 FEET.
THERE IS ALSO A WINTER STORM ADVISORY FOR SNOW FOR THE SOUTHERN
SACRAMENTO MOUNTAINS WHERE 3 TO 5 INCHES ACCUMULATION ABOVE 7500
FEET IS EXPECTED. ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE
BETWEEN 5500 AND 7500 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WESTERLY WINDS ALOFT
WILL BRING GENERALLY DRIER WEATHER BUT WEAK EMBEDDED DISTURBANCE MAY
BRING A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS LATER IN THE FRIDAY
AND SUNDAY/MONDAY TIME PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
WEATHER OFFICE AND LOCAL LAW ENFORCEMENT.
High Wind, El Paso
- When
- December 8, 7:00 AM MST to 5:00 PM MST
- Where
- El Paso forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $2.0 million
- Reported by
- Mesonet
Peak wind gust of 79 mph was reported at Chapin High School in east El Paso at 0907MST. Reports of roof damage along Alabama Street including at intersections with Zion Lane, Fred Wilson Avenue and Geronimo Avenue. Awning collapsed at Cohen Stadium near the base of the Franklin Mountains at intersection of Trans Mountain Road and Highway 54. Other problems reported were numerous toppled trees, signs and utility poles throughout El Paso. Trans Mountain Road was closed for 4 hours due to falling rocks.
High Wind, Hudspeth
- When
- December 8, 8:00 AM MST to 5:00 PM MST
- Where
- Hudspeth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Newspaper
Gusts over 60 mph were estimated across Hudspeth County. At least one roof was blown off entirely in Sierra Blanca. A power pole was knocked down just east of the El Paso/Hudspeth County line on Highway 62/180. The power pole being knocked down then caused a fire to break out and burn down the Shamrock Cafe.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Georgia, December 8 to 9, 2009$204,000 · 52 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202388, 202390.